Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS Albuquerque, NM

October 5, 2004De Baca County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Oct 5, 2004, 12:04 PM MDT for De Baca County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 12:04 PM MDT (18:04 UTC)
Expired
Oct 5, 2004, 2:00 PM MDT
In force
116 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County De Baca County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 051805
FFWABQ
NMC011-052000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1204 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 200 PM MDT

* AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER FORT SUMNER...OR ABOUT 5 MILES SOUTHWEST OF FORT
  SUMNER...MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER FORT SUMNER AT 1210 PM MDT

AT 1145 AM LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER HIGHWAYS 
294...252 AND 20. ALSO SEVERAL ARROYOS ARE NEAR BANKFULL.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3451 10443 3420 10438 3420 10400 3456 10404

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:28 AM MDT, 8 hours 36 minutes earlier.

Area forecast discussion, Oct 5, 3:28 AM MDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 AM MDT TUE OCT 5 2004

.DISCUSSION...ONLY TIME TO HIT THE HIGHLIGHTS WITH SEVERE WX
ONGOING ACROSS PARTS OF THE EAST.

EXPANDED FLASH FLOOD WATCH TO INCLUDE ALL OF OUR EC/SE ZONES AND
WILL EXTEND IT THROUGH AT LEAST MIDNIGHT TONIGHT. MAY NEED TO
BE EXTENDED OUT FURTHER BY A LATER SHIFT. GFS CONTINUES TO PLACE QPF
BULLSEYE ACROSS NORTHEAST NEW MEXICO TODAY WHILE ETA FARTHER SOUTH
ACROSS EC/SE ZONES. CURRENT RADAR AND SATELLITE TRENDS SEEM TO FAVOR
THE ETA SOLUTION WITH HEAVIEST THUNDERSTORM RAINS ALONG AND SOUTH
OF I-40 CORRIDOR. BUT CERTAINLY POTENTIAL FOR LOCALIZED FLOODING
ACROSS THE NORTHEAST GIVEN A VERY FAVORABLE PATTERN FOR TRAINING
CELLS.

AN 80 OR BETTER POP IN THE EAST TODAY THROUGH TONIGHT WITH SCATTERED
TO NUMEROUS COVERAGE BETWEEN THE CONTINENTAL DIVIDE AND RIO GRANDE
VALLEY AND FOUR CORNERS REGION.

WILL BEGIN TO TAPER POPS DOWNWARD BEGINNING IN THE WEST ON WEDNESDAY
AND THE EAST THURSDAY. OVERALL AN UNUSUALLY COMPLEX PATTERN FOR
EARLY OCTOBER. LARGE SCALE TROUGH FORECAST TO SLIDE EAST OF THE
REGION LATE THURSDAY.  MAY BE UNDERDONE ON POPS IN THE EAST
THURSDAY...BUT PLENTY OF TIME TO ADJUST.

NO TIME TO LOOK BEYOND FRIDAY. WILL TAKE A LOOK AT LONGER RANGE AND
SEND AN UPDATE IF TIME ALLOWS.  KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 073/046 068/044 071 41551
GALLUP.................... 071/036 069/034 069 41331
GRANTS.................... 069/039 068/037 069 41443
GLENWOOD.................. 076/049 076/048 078 41222
CHAMA..................... 055/032 056/031 061 41763
LOS ALAMOS................ 057/042 060/041 064 41873
RED RIVER................. 052/030 053/029 056 41884
TAOS...................... 059/037 063/036 064 41773
SANTA FE.................. 059/039 063/038 065 41873
SANTA FE AIRPORT.......... 063/043 066/042 068 41873
ESPANOLA.................. 064/042 067/041 070 41763
ALBUQUERQUE HEIGHTS....... 068/050 072/049 071 41772
ALBUQUERQUE VALLEY........ 070/047 073/046 072 41762
ALBUQUERQUE FOOTHILLS..... 065/047 069/046 069 41873
ALBUQUERQUE WEST MESA..... 068/050 072/049 071 41762
SOCORRO................... 070/049 073/048 073 41762
SANDIA PARK/CEDAR CREST... 062/041 063/040 064 41983
MORIARTY/ESTANCIA......... 063/038 065/037 068 41983
CARRIZOZO................. 067/049 069/049 068 41773
RUIDOSO................... 064/046 063/046 062 41874
RATON..................... 058/038 066/038 067 41883
LAS VEGAS................. 056/038 065/038 065 41983
ROY....................... 059/043 065/043 067 41884
CLAYTON................... 060/047 066/047 068 41785
SANTA ROSA................ 063/047 068/047 070 41984
TUCUMCARI................. 064/050 068/050 071 41885
FORT SUMNER............... 063/051 069/051 070 41984
CLOVIS.................... 064/053 066/053 069 41885
PORTALES.................. 065/053 066/053 070 41885
ROSWELL................... 069/056 071/056 071 41884
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TDA THRU 06Z TNGT NMZ011>013-016>021-26

&&

41
Hazardous weather outlook, Oct 5, 6:00 AM MDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE OCT 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
EASTERN TWO THIRDS OF THE AREA TODAY AND TONIGHT. A FEW OF THE
STORMS MAY BECOME SEVERE...MAINLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...BUT HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO BE A CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL AGAIN BE A CONCERN ACROSS THE EASTERN
PLAINS ON WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...LINCOLN...GUADALUPE...DE
BACA...CHAVES...CURRY...ROOSEVELT AND QUAY COUNTIES. SPOTTERS AREA
WIDE ARE ENCOURAGED TO CALL OUR OFFICE TOLL FREE AT 1-888-386-7637
WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

In the hours before

Local storm report, Oct 5, 6:59 AM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
659 AM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             7 W ENCINO              34.65N 105.58W
10/05/2004  1.75 INCH        TORRANCE           NM   CO-OP OBSERVER

            WIND DRIVEN GOLFBALL SIZE HAIL BROKE OUT WINDOWS ON NORTH
            SIDE OF RESIDENCE.

0315 AM     HAIL             VAUGHN                  34.61N 105.21W
10/05/2004  0.75 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

KJ
Local storm report, Oct 5, 7:01 AM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
701 AM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      ALBUQUERQUE             35.12N 106.62W
10/04/2004                   BERNALILLO         NM   FIRE DEPT/RESCUE

            STREET FLOODING AT COMANCHE AND CARLISLE

1232 AM     HAIL             PARADISE HILLS          35.20N 106.69W
10/05/2004  1.75 INCH        BERNALILLO         NM   BROADCAST MEDIA

1234 AM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/05/2004  1.00 INCH        BERNALILLO         NM   TRAINED SPOTTER

1236 AM     HAIL             RIO RANCHO              35.27N 106.66W
10/05/2004  1.00 INCH        SANDOVAL           NM   TRAINED SPOTTER

1239 AM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/05/2004  1.50 INCH        BERNALILLO         NM   TRAINED SPOTTER

0140 AM     HAIL             7 W ENCINO              34.65N 105.58W
10/05/2004  1.75 INCH        TORRANCE           NM   CO-OP OBSERVER

            WIND DRIVEN GOLFBALL SIZE HAIL BROKE OUT WINDOWS ON NORTH
            SIDE OF RESIDENCE.

0315 AM     HAIL             VAUGHN                  34.61N 105.21W
10/05/2004  0.75 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

KJ
Local storm report, Oct 5, 7:21 AM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
721 AM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             FORT SUMNER             34.48N 104.24W
10/05/2004  0.75 INCH        DE BACA            NM   LAW ENFORCEMENT

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:38 PM MDTSevere Thunderstorm WarningABQCibola, Valencia37 min
Oct 4, 9:45 PM MDTSevere Thunderstorm WarningABQBernalillo45 min
Oct 4, 9:59 PM MDTSevere Thunderstorm WarningABQCibola61 min
Oct 4, 10:31 PM MDTSevere Thunderstorm WarningABQBernalillo44 min
Oct 4, 11:17 PM MDTSevere Thunderstorm WarningABQBernalillo43 min
Oct 5, 12:31 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval59 min
Oct 5, 12:47 AM MDTSevere Thunderstorm WarningABQTorrance58 min
Oct 5, 1:44 AM MDTSevere Thunderstorm WarningABQTorrance61 min
Oct 5, 2:17 AM MDTSevere Thunderstorm WarningABQGuadalupe58 min
Oct 5, 4:19 AM MDTSevere Thunderstorm WarningABQDe Baca56 min
Oct 5, 4:42 AM MDTFlash Flood WarningABQDe Baca, Quay3 hr
Oct 5, 5:06 AM MDTSevere Thunderstorm WarningABQBernalillo39 min
Oct 5, 7:16 AM MDTFlash Flood WarningABQCurry, Roosevelt89 min
Oct 5, 7:37 AM MDTSevere Thunderstorm WarningABQRoosevelt38 min
Oct 5, 8:45 AM MDTFlash Flood WarningABQCurry, Roosevelt90 min
Oct 5, 9:25 AM MDTSevere Thunderstorm WarningABQSandoval50 min
Oct 5, 10:18 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval42 min
Oct 5, 11:46 AM MDTSevere Thunderstorm WarningABQBernalillo59 min
Oct 5, 12:09 PM MDTSevere Thunderstorm WarningABQSandoval36 min
Oct 5, 12:20 PM MDTSevere Thunderstorm WarningABQValencia40 min
Oct 5, 12:26 PM MDTTornado WarningABQCibola49 min
Oct 5, 12:46 PM MDTSevere Thunderstorm WarningABQSandoval, Valencia44 min
Oct 5, 1:06 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQValencia46 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQBernalillo61 min
Oct 5, 1:45 PM MDTSevere Thunderstorm WarningABQLincoln45 min
Oct 5, 1:53 PM MDTSevere Thunderstorm WarningABQSocorro67 min
Oct 5, 1:58 PM MDTTornado WarningABQValencia17 min
Oct 5, 2:01 PM MDTSevere Thunderstorm WarningABQTorrance59 min
Oct 5, 2:06 PM MDTFlash Flood WarningABQTorrance84 min
Oct 5, 2:14 PM MDTTornado WarningABQTorrance31 min
Oct 5, 2:29 PM MDTTornado WarningABQSocorro46 min
Oct 5, 2:30 PM MDTSevere Thunderstorm WarningABQLincoln15 min
Oct 5, 2:39 PM MDTSevere Thunderstorm WarningABQBernalillo51 min
Oct 5, 3:07 PM MDTTornado WarningABQChaves38 min
Oct 5, 3:45 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:30 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:34 PM MDTSevere Thunderstorm WarningABQLincoln56 min
Oct 5, 5:16 PM MDTTornado WarningABQChaves44 min
Oct 5, 5:25 PM MDTFlash Flood WarningABQDe Baca95 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.